Tornadoes · United States · Alabama · 2011

EF1 tornado, Buffalo to Hickory Flat, Alabama, April 27, 2011

From Buffalo to Hickory Flat, this EF1 tornado ran 5.0 miles across Chambers County on April 27, 2011, touching down at 9:29 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 27, 2011
Touchdown
9:29 PM CDT (02:29 UTC)
Lifted
9:38 PM CDT (02:38 UTC)
On the ground
9 minutes
Path length
5.0 miles (8.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Chambers County
Touchdown point
33.016, -85.294
Lift-off point
33.084, -85.263
Record number
1104272029-01

The damage survey

16 damage points were recorded along this path by NWS BMX and NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • End Point of Lake Martin EF-4 Tornado.
  • Beginning point.House severely damaged...uninhabitable. one exterior wall of a porch collapse and roof collapse. Start point of White Plains EF-1 Tornado.
  • End Point of White Plains EF-1 Tornado.
  • Metal outbuilding had minor metal roof damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system crossed the Southeast United States on Wednesday, April 27, 2011, resulting in a large and deadly tornado outbreak. This epic event broke the record for number of tornadoes in a day for the state of Alabama, becoming the most significant tornado outbreak in the state���s history. ||Central Alabama had two rounds of severe weather that day. During the early morning hours, a Quasi-Linear Convective System quickly moved across the northern half of the National Weather Service, Birmingham county warning area. Straight line winds of 90 mph (78kts) or greater and 11 tornadoes lead to widespread damage and power outages. During the afternoon, long-lived supercell thunderstorms produced long-track, strong and violent tornadoes. Destruction and loss of life across many towns and communities was devastating. ||The hardest hit areas included Shottsville and Hackleburg, both in Marion County, where winds of 160 mph and 210 mph respectively, caused unimagineable damage. Cordova, in Walker County, was hit twice; by a tornado along the Quasi-Linear Convective System during the early morning hours and again in the afternoon by a long-track EF4 tornado. A long track tornado moved across the city of Tuscaloosa and the western suburbs of Birmingham, resulting in the complete destruction of whole neighborhoods and numerous injuries and fatalities in those heavily populated areas. The same parent supercell produced another violent tornado in east Central Alabama as it tracked across St. Clair and Calhoun Counties, resulting in additional fatalities and incredible damage to a number of neighborhoods. Another violent EF4 tornado tracked across portions of Elmore and Tallapoosa Counties, including Lake Martin, destroying numerous homes and a large section of a mobile home park. ||Most of the violent tornadoes from this day were captured on video by a number of people, including storm spotters and chasers, as well as numerous television news crews and remotely controlled web-enabled video cameras. This allowed unprecedented coverage and viewing of this historic event in real time from people worldwide.

A tornado touched down 2 miles southeast of White Plains, along CR 225, where it downed several trees and caused major damage to a single family home. The tornado moved east northeast and crossed CR 178 and 176 where numerous trees were knocked down. The tornado crossed CR 222 and lifted near CR 267 where additional trees were knocked down. Damage along the path was consistent with an EF1 rating with winds up to 110 mph.

A tornado touched down along CR 267, just north of the end point of the White Plains tornado. The paths did not join at any point as both damage widths were relatively small. Damage at CR 267 included several sheared tree tops and several uprooted trees. The tornado tracked northeast where it crossed CR 270 where additional trees were knocked down and an outbuilding sustained minor roof damage. The tornado traveled northeast and passed just east of Finley, and lifted along CR 278 where minor tree damage was noted. Damage along this path was consistent with an EF1 rating with winds of 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

29 minutes of warning. NWS BMX issued a tornado warning for this county at 02:00 UTC, 29 minutes before the tornado touched down, in force until 03:00 UTC.

The county was under a tornado watch, issued at 22:52 UTC and running to 06:01 UTC.

Issued (UTC)ExpiredProductOffice
22:52 UTC06:01 UTCTornado WatchBMX
01:20 UTC02:15 UTCTornado WarningBMX
02:00 UTC03:00 UTCTornado WarningBMX
02:37 UTC03:15 UTCTornado WarningBMX
03:39 UTC04:28 UTCSevere Thunderstorm WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:36 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 27, 6:36 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK ONGOING...

.UPDATE...AVIATION DISCUSSION.

.DISCUSSION...

A VERY DANGEROUS SITUATION IS CURRENTLY UNFOLDING ACROSS CENTRAL
ALABAMA...AND SUPERCELLS HAVE ERUPTED ACROSS THE NORTHERN AND
WESTERN SECTIONS OF THE CWA THIS AFTERNOON. A FEW TORNADOES HAVE
ALREADY TOUCHED DOWN...AND REPORTS OF MAJOR DAMAGE ARE STARTING TO
COME IN. THE 18Z SPECIAL SOUNDING THAT WAS PERFORMED PRESENTS A
DESTRUCTIVE SETUP...WITH 2700J/KG OF CAPE...EXTREMELY STEEP LAPSE
RATES...AND DRY AIR ALOFT. 0-3 KM HELICITY VALUES ARE ALMOST 700.
THE PARAMETERS WILL ONLY WORSEN AS WE GO THROUGHOUT THE REST OF
THE AFTERNOON AND EVENING. THE TIME FRAME FOR THE WORST SEVERE
WEATHER WILL PERSIST THROUGH THE EARLY AFTERNOON HOURS FOR
NORTHWEST SECTIONS OF THE STATE...ROUGHLY FROM 2PM TO
8PM...CENTRAL PORTIONS OF THE STATE...INCLUDING THE BIRMINGHAM
METRO AREA...FROM 4PM TO 10PM...AND THE SOUTHEAST SECTIONS FROM
6PM TO 2AM. I CANNOT STRESS HOW SERIOUS THIS SITUATION IS. DO
WHATEVER YOU CAN TO PROTECT YOUR LIFE AND PROPERTY NOW...YOUR LIFE
MAY DEPEND ON IT! ALL WEATHER WILL CLEAR THE AREA AFTER 6Z
TONIGHT...SO THE CLEANUP PROCESS CAN BEGIN.

56/GOGGINS

&&

.AVIATION...00Z TAF DISCUSSION.

LOOKING FOR TORNADIC THUNDERSTORMS TO CONTINUE THIS EVENING. ONE
TORNADO ALREADY OVER THE VICINITY OF TUSCALOOSA AND BIRMINGHAM
AIRPORTS. THANKFULLY...THE END IS NEAR AS A BOUNDARY WILL BEGIN TO
PUSH THROUGH FROM THE WEST ENDING THE THREAT OF THUNDERSTORMS.
CURRENT THINKING IS THAT THE LINE WILL EXIT CENTRAL ALABAMA BY 06Z.

IMPROVEMENTS IN THE WEATHER ARE EXPECTED AFTER THIS BOUNDARY MOVES
THROUGH.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...WALKER...WINSTON.

&&

56
Hazardous weather outlook, Apr 27, 9:15 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
915 PM CDT WED APR 27 2011

ALZ011>015-017>050-281828-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
915 PM CDT WED APR 27 2011

...TORNADO OUTBREAK CONTINUING PAST MIDNIGHT FOR AREAS OF CENTRAL
ALABAMA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A CONTINUING THREAT OF TORNADIC SUPERCELLS WILL CONTINUE FOR AREAS
ALONG AND EAST OF A
GADSDEN...CHILDERSBURG...CENTREVILLE...LIVINGSTON LINE. LONG LIVED
TORNADOES...DAMAGING WINDS...AND VERY LARGE HAIL ARE ALL POSSIBLE.
VERY HEAVY RAIN WILL MAY ALSO RESULT IN ISOLATED FLASH FLOODING. THE
THREAT OF SEVERE WEATHER WILL END AFTER MIDNIGHT WITH THE PASSAGE OF
A COLD FRONT MOVING FROM WEST TO EAST ACROSS THE STATE.

THIS IS A VERY DANGEROUS SCENARIO FOR ANYONE IN THE AREAS MENTIONED
ABOVE. UNFORTUNATELY...A NUMBER OF DEATHS AND INJURIES HAVE OCCURRED
WITH TODAYS STORMS...ALONG WITH CATASTROPHIC DAMAGE.  NOW IS THE
TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLAN AND BE PREPARED TO
TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED.

WINDS BOTH AHEAD OF THE FRONT AND BEHIND THE FRONT...OUTSIDE OF
THUNDERSTORM AREAS...WILL GUST UP TO 30 MPH THROUGH AT LEAST
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THROUGH TONIGHT DUE TO THE TORNADO THREAT.

STEFKOVICH

In the hours before

Local storm report, Apr 27, 8:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             GADSDEN                 34.01N 86.01W
04/26/2011  M1.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED OVER THE CITY OF GADSDEN.

&&

ARM
Local storm report, Apr 27, 8:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PELHAM                  33.30N 86.79W
04/27/2011  M1.00 INCH       SHELBY             AL   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF
            INDUSTRIAL ROAD AND HIGHWAY 31.

0714 PM     HAIL             GADSDEN                 34.01N 86.01W
04/27/2011  M1.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED OVER THE CITY OF GADSDEN.

&&

DS
Local storm report, Apr 27, 8:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PELHAM                  33.30N 86.79W
04/27/2011  M1.00 INCH       SHELBY             AL   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF
            INDUSTRIAL ROAD AND HIGHWAY 31.

0714 PM     HAIL             GADSDEN                 34.01N 86.01W
04/27/2011  M1.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED OVER THE CITY OF GADSDEN.

&&

DS
Local storm report, Apr 27, 9:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     3 SE MONTEVALLO         33.08N 86.81W
04/27/2011                   SHELBY             AL   AMATEUR RADIO

            TREES DOWN AT THE INTERSECTION OF COUNTY ROAD 18 AND
            COUNTY ROAD 19

&&

ARM
Local storm report, Apr 27, 9:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          DADEVILLE               32.83N 85.77W
04/27/2011                   TALLAPOOSA         AL   EMERGENCY MNGR

            DADEVILLE TOOK A DIRECT HIT. MULTIPLE REPORTS OF
            EXTENSIVE DAMAGE.

&&

JT
Local storm report, Apr 27, 9:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          HAMILTON                34.14N 87.98W
04/27/2011                   MARION             AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUD JUST WEST OF THE MARION
            COUNTY AIRPORT IN HAMILTON.

0328 PM     TORNADO          HACKLEBURG              34.27N 87.83W
04/27/2011                   MARION             AL   EMERGENCY MNGR

            TORNADO ON GROUND JUST MOVED THROUGH DOWNTOWN HACLEBURG.
            IN NOW NORTH OF 345.

0405 PM     TORNADO          LUBBUB                  33.43N 87.87W
04/27/2011                   PICKENS            AL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO ON THE GROUND IN PICKENS
            COUNTY MOVING TOWARD BROWNVILLE COMMUNITY.

0420 PM     TORNADO          N GEIGER                32.87N 88.31W
04/27/2011                   SUMTER             AL   FIRE DEPT/RESCUE

            DAMAGE PATH REPORTED JUST NORTH OF GEIGER. EMERGENCY
            RESPONDERS ENROUTE.

0420 PM     TORNADO          1 E MOORES BRIDGE       33.45N 87.78W
04/27/2011                   TUSCALOOSA         AL   EMERGENCY MNGR

            DAMAGE IN THE OLD MOORES BRIDGE AREA.

0421 PM     HAIL             BERRY                   33.66N 87.61W
04/27/2011  E0.50 INCH       FAYETTE            AL   EMERGENCY MNGR

0427 PM     TORNADO          1 N BERRY               33.68N 87.61W
04/27/2011                   FAYETTE            AL   EMERGENCY MNGR

            DEBRIS FALLING FROM SKY.

0433 PM     TORNADO          3 NW CLINTON            32.94N 88.03W
04/27/2011                   GREENE             AL   TRAINED SPOTTER

            SPOTTER REPORTS TORNADO ON THE GROUND NEAR THE COMMUNITY
            OF WEST GREENE.

0448 PM     HAIL             CORDOVA                 33.76N 87.19W
04/27/2011  E2.75 INCH       WALKER             AL   TRAINED SPOTTER

0507 PM     TORNADO          DORA                    33.73N 87.08W
04/27/2011                   WALKER             AL   TRAINED SPOTTER

            TORNADO ON THE GROUND IN DORA.

0509 PM     TORNADO          TUSCALOOSA              33.24N 87.54W
04/27/2011                   TUSCALOOSA         AL   AMATEUR RADIO

            TORNADO ON THE GROUND ALONG HWY 82 NEAR THE MCFARLAND
            MALL.

0512 PM     TORNADO          SMOKE RISE              33.89N 86.82W
04/27/2011                   BLOUNT             AL   AMATEUR RADIO

            TORNADO REPORTED ON THE GROUND NEAR EXIT 284 ON I-65 AT
            PHILADELPHIA ROAD.

0546 PM     TORNADO          BLOUNTSVILLE            34.10N 86.58W
04/27/2011                   BLOUNT             AL   EMERGENCY MNGR

            *** 1 INJ *** MULTIPLE HOMES DESTROYED IN BLOUNTSVILLE.
            ONE INJURY CONFIRMED AT THIS TIME.

0556 PM     TORNADO          HUEYTOWN                33.44N 87.00W
04/27/2011                   JEFFERSON          AL   AMATEUR RADIO

            MAJOR DAMAGE IN HUEYTOWN...HOUSES LEVELED.

0609 PM     TORNADO          FULTONDALE              33.62N 86.80W
04/27/2011                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN, ROOFS OFF OF HOUSES, AND POWERLINES DOWN
            ACROSS I65 AND US31.

0627 PM     TORNADO          MULGA                   33.55N 86.98W
04/27/2011                   JEFFERSON          AL   AMATEUR RADIO

            DAMAGE TO HOUSES ON AL 269.

0700 PM     HAIL             PELHAM                  33.30N 86.79W
04/27/2011  M1.00 INCH       SHELBY             AL   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF
            INDUSTRIAL ROAD AND HIGHWAY 31.

0714 PM     HAIL             GADSDEN                 34.01N 86.01W
04/27/2011  M1.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED OVER THE CITY OF GADSDEN.

0715 PM     TORNADO          OHATCHEE                33.78N 86.02W
04/27/2011                   CALHOUN            AL   LAW ENFORCEMENT

            MULTIPLE DAMAGE LOCATIONS IN AND AROUND OHATCHEE.

0801 PM     TORNADO          NW JACKSONVILLE         33.81N 85.76W
04/27/2011                   CALHOUN            AL   EMERGENCY MNGR

            MT GILEAD COMMUNITY IS COMPLETELY IMPASSABLE EVEN ON
            FOOT.

0802 PM     FUNNEL CLOUD     LINCOLN                 33.60N 86.14W
04/27/2011                   TALLADEGA          AL   EMERGENCY MNGR

            IN THE CITY LIMITS OF LINCOLN.

0808 PM     TORNADO          N WILSONVILLE           33.24N 86.48W
04/27/2011                   SHELBY             AL   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO STRUCK POWERLINES AND/OR
            TRANSFORMER. POWER IS OUT.

0824 PM     TORNADO          SANTUCK                 32.63N 86.13W
04/27/2011                   ELMORE             AL   EMERGENCY MNGR

            STRUCTURAL DAMAGE IN THE DEXTER ROAD AREA OF SANTUCK.

0910 PM     TORNADO          DADEVILLE               32.83N 85.77W
04/27/2011                   TALLAPOOSA         AL   EMERGENCY MNGR

            DADEVILLE TOOK A DIRECT HIT. MULTIPLE REPORTS OF
            EXTENSIVE DAMAGE.

&&

DS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

2.5 hours before the tornado, 81 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1215 joules per kilogram, CIN -15, lifted condensation level 1433 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 244 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
1868 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.6
Supercell composite
15.2
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

9.5 hours after it, 81 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -59505, lifted condensation level 1351 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -167 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-59505 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

La_grange (LGC), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:35 UTC80.6200° 13 kt241007.8
00:55 UTC80.678.8190° 10 kt181007.5
01:15 UTC80.680.6170° 12 kt201006.8
01:35 UTC78.878.8190° 12 kt241007.5
01:55 UTC78.8190° 13 kt1007.8
02:15 UTC77180° 8 kt171008.1
02:35 UTC75.2160° 13 kt181007.5
02:55 UTC73.4170° 13 kt211007.5
03:15 UTC73.4280° 7 kt1007.8
03:35 UTC71.6220° 6 kt1007.8
03:55 UTC73.4190° 12 kt161007.8
04:15 UTC73.4220° 8 kt1007.8

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:10 UTCTORNADODadevilleTallapoosa, ALDADEVILLE TOOK A DIRECT HIT. MULTIPLE REPORTS OF EXTENSIVE DAMAGE.
02:19 UTCTORNADO 15 Nne LafayetteChambers, ALTHE TORNADO TOUCHED DOWN ALONG COUNTY ROAD 225, UPROOTING AND SNAPPING SEVERAL HARD AND SOFTWOOD TREES, AS WELL AS DOING SIGNIFICANT ROOF DAMAGE TO A SINGLE FAMILY RESIDENCE. THE TORNADO CONTINUED EAST-NORTHEAST CROSSING
02:29 UTCTORNADO 03 Se StroudChambers, ALTHE TORNADO TOUCHED DOWN ALONG COUNTY ROAD 267, JUST NORTH OF THE ENDING PATH OF THE WHITE PLAINS TORNADO. THE PATHS DID NOT JOIN UP AT ANY POINT AS BOTH DAMAGE WIDTHS WERE RELATIVELY SMALL. DAMAGE AT COUNTY ROAD 267 INC
02:29 UTCTORNADO 13 Se StroudChambers, ALTHE TORNADO TOUCHED DOWN ALONG COUNTY ROAD 267, JUST NORTH OF THE ENDING PATH OF THE WHITE PLAINS TORNADO. THE PATHS DID NOT JOIN UP AT ANY POINT AS BOTH DAMAGE WIDTHS WERE RELATIVELY SMALL. DAMAGE AT COUNTY ROAD 267 INC
02:33 UTCTORNADO5 S DadevilleTallapoosa, ALTREES DOWN AND BLOCKING HWY 49 NEAR THE COMMUNITY OF STILL WATERS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.